Missouri, 2008

Flash Flood and Flooding in Missouri, April 10 to 15, 2008

April 10 to 15, 2008 · NWS PAH · 4 events in 3 counties and zones

The last in a long series of river flooding events occurred. This flooding was due to a round of thunderstorms with heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The last in a long series of river flooding events occurred. This flooding was due to a round of thunderstorms with heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 10, 2:09 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 10, 2:09 AM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
309 AM CDT THU APR 10 2008

.DISCUSSION...
MODERATE RISK OF SVR OVER NEARLY ENTIRE FA TODAY. WARM FRONT
CURRENTLY SITTING ON SRN DOORSTEP STILL MODELLED TO LIFT NORTH
THIS AM...SPREADING RAIN SHIELD AND EMBEDDED/MAINLY ELEVATED
THUNDER RISK NORTH AND EAST AS BOUNDARY LIFTS. SOME SVR POTENTIAL
EXISTS AS WARM FRONT LIFTS AND LOW LAYER HELICITY INCREASES ALONG
WITH INCREASING LLJ...COORDINATION W/SPC REVEALS WATCH TO BE
ISSUED SOON. BY PM HOURS WE ARE IN WARM SECTOR AND MAY HAVE
TEMPORARY LULL...AS SURFACE WAVE DEVELOPS AND PUSHES COLD FRONT
TOWARD US FROM THE WEST. THIS WILL GENERATE ACTIVE LINE OF
CONVECTION WHICH WILL INCLUDE BEST CHC SVR AS WIND FIELDS/SHEAR IS
STRONG/IMPRESSIVE. SWODY1 TEXT SUGGESTS THREAT CONTINUES OVERNIGHT
WITH ACTIVE CONVECTION PRIMARILY IN PRE FRONTAL SQUALL AND MAIN
THREAT BEING DAMAGING WINDS GIVEN POWERFUL FLOW OFF THE SURFACE
AND ALOFT.

NEAR 100 POPS ANTICIPATED THIS AM NORTH AND WEST TAPERING TO
LIKELY POPS SOUTH AND EAST...WITH CATEGORICAL POPS OVERNIGHT AS
PRE FRONTAL SQUALL MOVES ACROSS MOST OF THE AREA. OTHER PRIMARY
THREAT REMAINS FLOOD POTENTIAL WITH 1-2 RAIN ON STILL WET GROUNDS
KEEPING FFA ACTIVE THREAT TIL END OF EVENT.

END OF EVENT IS BEHIND FROPA WHICH IS NOT ENTIRELY REMOVING
CONVECTIVE CHANCES UNTIL SOMETIME FRI. WE SPLIT THE MODEL
DIFFERENCES AND DECIDED TO LINGER POPS THRU THE DAY BUT REMOVE
THUNDER BY MIDDAY. THE TRANSITION TO A TROFFY PATTERN THAT WILL
HOLD THRU THE WEEKEND THEN OCCURS...WITH LIGHT SHOWERY CHANCES
REMAINING IN THE WEEKEND FORECAST. IN FACT THE THERMAL PROFILE IS
SUCH THAT SAT NIGHT MAY EVEN SEE A LIGHT MIX/CHANGE OF LIQUID TO
FROZEN...THOUGH MINIMAL AMOUNTS ARE EXPECTED.

NEW MOS FOR TEMP FORECAST IS CLOSE AND GENERALLY FLOWED W/GOING
FORECAST NOS AND NEW COLLAB PIC.

&&

.AVIATION...
LOTS TO TALK ABOUT FOR THE NEXT 24 HOURS. FIRST OFF...THE EARLY
MORNING HOURS WILL BE TRICKY WITH THE WARM FRONT TO OUR SOUTH...CIGS
AND VSBYS ARE ALL OVER THE PLACE. CIGS ARE AS LOW AS 300 FT IN SOME
PLACES BUT VFR OTHER PLACES. SAME WITH VSBYS. THIS WILL BE THE CASE
UNTIL THE WALL OF RAIN REACHES THE TAF SITES. LOOKS LIKE KCGI SHOULD
EXPERIENCE PRECIP WITHIN THE NEXT HOUR OR SO...WITH THE MAIN AREA OF
RAINFALL SLOWLY MOVING EASTWARD WITH TIME. IT WILL LIKELY BE CLOSE
TO SUNRISE OR SLIGHTLY THEREAFTER BEFORE THE OTHER TERMINALS SEE THE
RAIN. THERE WILL BE SOME EMBEDDED THUNDER AS WELL. RAINFALL WILL
CONTINUE FOR MOST OF THE MORNING HOURS.

BY LATE MORNING AND INTO THE AFTERNOON HOURS...WE SHOULD SEE A LULL.
HOW MUCH SUNSHINE DEVELOPS IS FAIRLY UNCERTAIN BUT WE SHOULD AT
LEAST SEE A RISE TO VFR CIGS/VSBYS. ANOTHER ASPECT WILL BE THE
STRONG GUSTY SOUTH WINDS THAT WILL COMMENCE LATER TODAY. WE COULD
SEE GUSTS TO NEARLY 35 KTS IN PLACES. NEW SHRA/TRSA DEVELOPMENT WILL
BE POSSIBLE AS WE HEAD INTO THE LATE AFTERNOON HOURS. HOWEVER...THE
MAIN LINE OF CONVECTION WILL LIKELY HOLD OFF UNTIL THE EVENING
HOURS...WHICH WILL OUT AHEAD OF A COLD FRONT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH FROM NOON CDT TODAY THROUGH LATE TONIGHT FOR
     BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
     DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
     LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
     KY-WEBSTER.

MO...FLASH FLOOD WATCH FROM NOON CDT TODAY THROUGH LATE TONIGHT FOR
     BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH FROM NOON CDT TODAY THROUGH LATE TONIGHT FOR
     ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
     JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
     IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH FROM NOON CDT TODAY THROUGH LATE TONIGHT FOR
     GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Apr 10, 2:38 AM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
338 AM CDT THU APR 10 2008

ILZ075>078-080>087-INZ081-082-085>088-KYZ014>022-111000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-GIBSON-PIKE-POSEY-
VANDERBURGH-WARRICK-SPENCER-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-
HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-
338 AM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT. A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS IS
POSSIBLE. THE BEST CHANCE TIME FRAME IS FROM LATE AFTERNOON AND
EVENING INTO THE OVERNIGHT HOURS. STRONG TORNADOES...DAMAGING
WINDS...AND LARGE HAIL ARE ALL POSSIBLE. FLOODING RAINS ARE
ALSO A THREAT. REFER TO THE FLASH FLOOD WATCH FOR MORE DETAILED
INFORMATION. ALSO REFER TO THE LATEST FLOOD STATEMENTS FOR MORE
DETAILED RIVER FLOODING INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FOR INFORMATION ON FLOODING...REFER TO THE LATEST FLOOD WARNINGS
AND STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER TODAY OR TONIGHT.

ILZ088>094-KYZ001>013-MOZ076-086-087-100-107>112-114-111000-
UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-
HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-
CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-PERRY MO-BOLLINGER-
CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-
MISSISSIPPI-NEW MADRID-
338 AM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A TORNADO WATCH IS IN EFFECT. A WARM FRONT WILL LIFT NORTH THIS
MORNING AND THUNDERSTORMS WITH DAMAGING WINDS...INCLUDING THE
POTENTIAL FOR TORNADOES...ARE THE PRIMARY THREAT.

IN ADDITION MUCH OF THE REGION IS UNDER A MODERATE RISK OF SEVERE
WEATHER LATER TODAY AND TONIGHT. A SIGNIFICANT OUTBREAK OF SEVERE
THUNDERSTORMS IS POSSIBLE. THE BEST CHANCE TIME FRAME IS FROM LATE
AFTERNOON AND EVENING INTO THE OVERNIGHT HOURS. STRONG
TORNADOES...DAMAGING WINDS...AND LARGE HAIL ARE ALL POSSIBLE.
FLOODING RAINS ARE ALSO A THREAT. REFER TO THE FLASH FLOOD WATCH
FOR MORE DETAILED INFORMATION. ALSO REFER TO THE LATEST FLOOD
STATEMENTS FOR MORE DETAILED RIVER FLOODING INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FOR INFORMATION ON FLOODING...REFER TO THE LATEST FLOOD WARNINGS
AND STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER TODAY OR TONIGHT.

The radar

The Paducah radar (KPAH), 154 km away, was scanning. The volume nearest the first event began at 11:02 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 flash flood. Local standard time, as filed.

Flood, Wayne

When
April 10, 5:00 AM CST to April 15, 5:00 AM CST
Where
Wayne County, 1 mi ENE of Silva to 1.95 mi NNE of Silva
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.174, -90.503

Moderate flooding of the St. Francis River occurred. At the Patterson gage, the river crest was 26.22 feet on the 11th. Flood stage at Patterson is 16 feet. Low-lying fields and bottomlands were underwater.

Flood, Butler

When
April 11, 6:00 AM CST to April 14, 9:00 AM CST
Where
Butler County, 1.69 mi SE of Poplar Bluff to 1.15 mi NNW of Qulin
Cause
Heavy Rain
Property damage
$30,000
Reported by
Other Federal Agency
Coordinates
36.731, -90.382

Minor flooding of the Black River occurred. At the Poplar Bluff gage, the river crest was 18.91 feet on the 12th. Flood stage at Poplar Bluff is 16 feet. Some levees along the river were weakened by record flooding in March. Because of a levee failure near County Road 606, more land than usual was inundated during this flood. Behind the levee break, water up to three feet deep covered a 15 to 20 square mile area. Many county roads were impassable. Numerous low-lying fields and bottomlands were underwater. Water from the Black River flowed over Highway 53 west of the bridge. The road remained open, but only with flaggers and an escort vehicle from the highway department. Farmland south of Poplar Bluff was flooded. Hillcrest Park in Poplar Bluff was flooded. Highway W was closed due to flooding at Hilliard. A few homes were flooded for the second time since the March 18 record flood.

Flood, Ripley

When
April 11, 6:00 AM CST to April 13, 9:00 PM CST
Where
Ripley County, 1.43 mi SW of Doniphan to 0.61 mi WSW of Doniphan
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
36.604, -90.836

Moderate flooding of the Current River occurred. At the Doniphan gage, the river crest was 18.17 feet on the 12th. Flood stage at Doniphan is 13 feet. Low-lying fields and bottomlands were underwater.

Flash Flood, Butler

When
April 12, 12:20 AM CST to 12:20 PM CST
Where
Butler County, 2.99 mi SW of Broseley to 2.1 mi ESE of Poplar Bluff
Cause
Dam / Levee Break
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.644, -90.280

Along the Black River, a temporary levee near County Road 606 failed. The temporary levee was built to replace a levee that failed during the March 18 record flood. Behind the levee break, water up to three feet deep covered a 15 to 20 square mile area. State Highway AA and many county roads were impassable. At least one house on Route AA was flooded again. A shelter was opened for evacuees in the path of the floodwaters. About 50 homes along Highway AA and nearby county roads were notified to evacuate. The flooding from this levee break was much less severe than the original break that occurred during the March 18 record flood. Numerous low-lying fields and bottomlands were underwater. Farmland south of Poplar Bluff was flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89116, 89114, 89115, 89425.